Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 231, NWS Blacksburg, VA

July 31, 2016Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2016, 3:14 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2016, 3:14 PM EDT (19:14 UTC)
Expired
Jul 31, 2016, 3:43 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:20 PM EDTTSTM WND DMG3 Nw Buck Shoals, NCREPORTED A COUPLE TREES DOWN BLOCKING THE WILKES YADKIN HWY. TIME RADAR ESTIMATED.
Jul 31, 3:30 PM EDTTSTM WND DMG1 W Brooks Crossroads, NCA FEW TREES REPORTED DOWN IN THE HAMPTONVILLE AREA. TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS51 KRNK 311914
SVRRNK
NCC193-197-312000-
/O.NEW.KRNK.SV.W.0231.160731T1914Z-160731T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA...
  EAST CENTRAL WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 400 PM EDT

* AT 314 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SWANCREEK...
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...
  JONESVILLE...
  BOONVILLE...
  RONDA...
  AND BROOKS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3605 8086 3608 8099 3622 8099 3627 8068
      3626 8068 3625 8067 3625 8065 3627 8064
      3628 8060 3627 8059 3628 8058 3605 8058
TIME...MOT...LOC 1914Z 272DEG 12KT 3615 8088 

HAIL...<.75IN
WIND...60MPH
 
$$

WP
2 follow-up statements
468 
WWUS51 KRNK 311927
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SUN JUL 31 2016

NCC193-311937-
/O.CAN.KRNK.SV.W.0231.000000T0000Z-160731T2000Z/
WILKES NC-
327 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL WILKES COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3605 8086 3607 8088 3623 8087 3625 8070
      3624 8068 3623 8067 3623 8065 3625 8063
      3626 8059 3626 8058 3605 8058
TIME...MOT...LOC 1927Z 277DEG 17KT 3612 8079 

$$

NCC197-312000-
/O.CON.KRNK.SV.W.0231.000000T0000Z-160731T2000Z/
YADKIN NC-
327 PM EDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
YADKIN COUNTY...

AT 327 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROOKS
CROSSROADS...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
JONESVILLE...
BOONVILLE...
BROOKS CROSSROADS...
AND LONE HICKORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3605 8086 3607 8088 3623 8087 3625 8070
      3624 8068 3623 8067 3623 8065 3625 8063
      3626 8059 3626 8058 3605 8058
TIME...MOT...LOC 1927Z 277DEG 17KT 3612 8079 

HAIL...<.75IN
WIND...60MPH
 
$$

WP
189 
WWUS51 KRNK 311943
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SUN JUL 31 2016

NCC197-311953-
/O.CAN.KRNK.SV.W.0231.000000T0000Z-160731T2000Z/
YADKIN NC-
343 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
YADKIN COUNTY IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3605 8086 3607 8088 3623 8087 3625 8070
      3624 8068 3623 8067 3623 8065 3625 8063
      3626 8059 3626 8058 3605 8058
TIME...MOT...LOC 1941Z 272DEG 12KT 3612 8072 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:31 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 31, 1:31 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
131 PM EDT Sun Jul 31 2016

.SYNOPSIS...
Low pressure was over Ohio along a stationary front from Delaware
to Missouri. This low will move east today and Monday and push a
weak cold front into Kentucky and Virginia. The front will return
back north on Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM EDT Sunday...

Increasing coverage of showers and storms this afternoon,
especially along the Blue Ridge and northeast toward Buckingham
County where better moisture convergence lies with some upper
support from shortwave energy moving across northern VA. SPC has
updated the outlook for storms today and put mainly east of the
Blue Ridge in a marginal risk, given higher pwats and some 25-35
kt bulk shear may result in some isolated damaging winds.

Not much change in the rest of the forecast with highs in the
lower to mid 80s west to lower 90 southeast.

Previous mid morning discussion...

Keeping higher threat of showers and storms along and near Blue
Ridge by early afternoon before shifting east through the
afternoon. Mesoanalysis showing good moisture convergence across
the mountains this morning. Fog is gone and should see more
Cumulus development through midday. A few showers already starting
to fire up over Southern WV.

High-res models are in agreement through the day with coverage.
Storm motion should be quick enough to prevent major flooding
issues, but pwats remain elevated so these storms will bring
torrential downpours. Severe threat is limited with lack of
support aloft, but isolated downbursts cannot be ruled out.

Previous early morning discussion...

Enough backing of the winds to the southwest in the foothills and
the piedmont this afternoon to create some low level convergence.
This will combine with yet another short wave coming through the
broad upper trof to the north for scattered showers and thunderstorms
this afternoon and evening. Models have storms today forming
along the southern Blue Ridge then moving east with the best areal
coverage late in the afternoon in the piedmont.

Persistent pattern with no change in air mass. Used guidance that
best matched with persistence for highs today and lows tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EDT Sunday...

An upper level trough draped over the Ohio and Tennessee Valleys
will slowly drift east Monday and Tuesday. A surface cold front, out
ahead of this upper trough, will also slowly track south across the
forecast area Monday, then will move into North Carolina Monday
night and Tuesday. Scattered showers and thunderstorms are possible
Monday mainly across the piedmont and along and south of the VA/NC
border. Models are continuing to show deep northwest flow Monday
morning across the area, with low level winds backing across the
piedmont in the afternoon. A few disorganized cells may become
strong towards Southside, but nothing widespread. The stronger
slight more organized convection should remain east towards the
coast. The trough axis pivots overhead Tuesday and should push the
front into North Carolina. Drier air filters in behind the front but
with afternoon heating, can not rule out a stray late afternoon
mountain shower. Confidence and coverage not enough to place PoPs in
the forecast.

Despite the frontal passage, temperatures will once again warm
slightly above normal on Monday and peak near normal on Tuesday.
There will be a noticable drop in humidity levels from Monday into
Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EST Saturday...

Surface high will drift slowly northeast Wed-Thu as upper heights
begin to rise again. The boundary over the Carolinas will more or
less undergo frontolysis by Thursday leaving most of the mid-
Atlantic region back in a familiar pattern; daily thunderstorm
chances and near seasonable warm and humid conditions. Mesoscale
features and subtle short-waves will regulate the favored areas for
convection within the diurnal heating cycle unless a stronger short-
wave is able to maintain overnight activity but not really possible
to pin down anything at this longer range. We remain near the summer
climatological maxima for temps but the slow downward trend will
commence only a few days after this extended forecast period ends.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 120 PM EDT Sunday...

Keeping an eye on radar this afternoon showing widely scattered
showers and storms forming. LWB as of 1720z has one to the west
but expect it to be in vicinity by 18z. Better coverage appears to
be centered east of the Blue Ridge this afternoon and will keep
the tempo group for thunder in at LYH/DAN with medium confidence
that these two airports will have storms move over in the 19-22z
time frame. Elsewhere will only have VCTS but amend as necessary.

Outside of thunderstorms should be Low end VFR with ceilings
around 3-5kft, but some high end MVFR possible, and as usual some
IFR possible in thunderstorms.

Storms will exit and wane by early evening toward WV and toward
the Blue Ridge with lingering convection possible as we head
toward late evening in the DAN area, so will keep the VCTS in til
03z there.

Overnight fog will be an issue where it rains and in the river
valleys. Confidence high enough to have at least IFR or worse at
LWB/BCB and LYH late tonight. Not as confident in how low BLF/DAN
get as some models keeping them no worse than MVFR, but some
possibility if the clouds clear the southeast that Danville could
drop to LIFR given expected rainfall this afternoon/evening.

As usual any fog/stratus should be gone by 12-15z time frame with
VFR expected thereafter.

Extended aviation discussion...

The weak cold front will sag through the region later Monday
before stalling just south of the area into midweek. This should
briefly push deeper moisture to the south to start the week with
mainly isolated convection Monday and perhaps mainly south/east
of the taf sites Tuesday into Wednesday. Moisture will return
north by Thursday ahead of the next upstream cold front with
shra/tsra likely Thursday afternoon.

Thus VFR conditions are expected for most of the time, with the
exception being temporary sub-VFR conditions with any shower or
thunderstorm, and during the night with patchy fog and stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...RCS
LONG TERM...PC
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 31, 1:01 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT SUN JUL 31 2016

NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059-011715-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
101 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON COULD BRING ISOLATED DAMAGING WINDS TO
THE AREA. HEAVY DOWNPOURS COULD ALSO LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-508-011715-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
101 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 2:03 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT SUN JUL 31 2016

NCZ003-VAZ016-032-311830-
SURRY-CARROLL-PATRICK-
203 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...SOUTHWESTERN PATRICK AND SOUTHEASTERN CARROLL
COUNTIES...

AT 203 PM EDT...A STRONG THUNDERSTORM WAS OVER LAMBSBURG...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
CANA...
ARARAT...
AND FANCY GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3658 8084 3676 8050 3675 8050 3655 8041
      3655 8044 3651 8044 3649 8078
TIME...MOT...LOC 1803Z 250DEG 16KT 3656 8072

WP
Special weather statement, Jul 31, 2:10 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN JUL 31 2016

NCZ003-019-020-311900-
WILKES-YADKIN-SURRY-
210 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN YADKIN...SOUTHWESTERN SURRY AND NORTHEASTERN WILKES
COUNTIES...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS NEAR BENHAM...MOVING EAST
AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
ELKIN...
FAIRVIEW...
JONESVILLE...
AND DOBSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3616 8122 3631 8126 3646 8063 3618 8055
TIME...MOT...LOC 1810Z 257DEG 24KT 3628 8097

JR
Special weather statement, Jul 31, 3:00 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SUN JUL 31 2016

NCZ002-003-VAZ015-016-311930-
ALLEGHANY-SURRY-CARROLL-GRAYSON-
300 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SURRY AND EASTERN ALLEGHANY COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHEASTERN GRAYSON AND SOUTH CENTRAL CARROLL
COUNTIES IN SOUTHWESTERN VIRGINIA...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS OVER BARRETT...MOVING EAST
AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPARTA...
BOTTOM...
ENNICE...
PINE RIDGE...
AND ROARING GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3649 8114 3670 8076 3645 8065 3639 8101
TIME...MOT...LOC 1900Z 250DEG 11KT 3652 8093

WP
Special weather statement, Jul 31, 3:07 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN JUL 31 2016

NCZ003-019-020-311945-
WILKES-YADKIN-SURRY-
307 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
YADKIN...SOUTHEASTERN SURRY AND SOUTHEASTERN WILKES COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS OVER SWANCREEK...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELKIN...
YADKINVILLE...
JONESVILLE...
BOONVILLE...
AND EAST BEND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3607 8104 3617 8111 3626 8089 3632 8051
      3612 8048 3611 8050 3609 8051 3605 8051
TIME...MOT...LOC 1907Z 264DEG 18KT 3616 8089

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:10 PM EDTSpecial Weather StatementRNKSurry, Wilkes50 min
Jul 31, 3:00 PM EDTSpecial Weather StatementRNKAlleghany30 min
Jul 31, 3:07 PM EDTSpecial Weather StatementRNKYadkin38 min
Jul 31, 4:19 PM EDTSpecial Weather StatementRNKAlleghany41 min
Jul 31, 4:55 PM EDTSpecial Weather StatementRNKAlexander65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.